Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 23, 2017, 7:31 AM CDT for 6 counties in Texas. It took effect at Mar 23, 2017, 1:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 7:31 AM CDT (12:31 UTC)
- In effect from
- Mar 23, 2017, 1:00 PM CDT
- Expired
- Mar 23, 2017, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Lamb County, TX, Parmer County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 86 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 8:00 PM CDT | NON-TSTM WND GST 60 | 3 N Plains, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WWUS84 KLUB 231231 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 731 AM CDT Thu Mar 23 2017 TXZ033-039-232215- /O.NEW.KLUB.FW.W.0008.170323T1800Z-170324T0200Z/ /O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/ Cochran-Yoakum- 731 AM CDT Thu Mar 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR THE SOUTHWESTERN PART OF THE SOUTH PLAINS FOR STRONG WIND...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * Wind...For today, southerly winds increasing to 25 to 35 mph with gusts to 45 mph. On Friday, winds northwest, turning more northerly late afternoon, at 25 to 35 mph with gusts to 50. * Humidity...Today, falling to 10 to 15 percent. On Friday, falling to around 15 percent * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$ TXZ021-022-027-028-232215- /O.NEW.KLUB.FW.W.0008.170323T1800Z-170324T0200Z/ Parmer-Castro-Bailey-Lamb- 731 AM CDT Thu Mar 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR ... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * Wind...Southerly winds increasing to 25 to 35 mph with gusts to 45 mph. * Humidity...Falling to 5 to 15 percent. * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$ TXZ034>038-040>044-232215- /O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/ Hockley-Lubbock-Crosby-Dickens-King-Terry-Lynn-Garza-Kent- Stonewall- 731 AM CDT Thu Mar 23 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... * Wind...Northwest, turning more northerly late afternoon, at 25 to 35 mph with gusts to 50. * Humidity...Falling to around 15 percent * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
391 WWUS84 KLUB 232029 AAA RFWLUB URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Lubbock TX 329 PM CDT Thu Mar 23 2017 TXZ033-039-240200- /O.CON.KLUB.FW.W.0008.000000T0000Z-170324T0200Z/ /O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/ Cochran-Yoakum- 329 PM CDT Thu Mar 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE SOUTHWESTERN PART OF THE SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR LESS AND A HIGH FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE SOUTHWESTERN PART OF THE SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * Wind...For today, southerly winds increasing to 25 to 35 mph with gusts to 45 mph. On Friday, winds northwest, turning more northerly late afternoon, at 25 to 35 mph with gusts to 50. * Humidity...Today, falling to 15 percent. On Friday, falling to around 15 percent * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$ TXZ021-022-027-028-240200- /O.CON.KLUB.FW.W.0008.000000T0000Z-170324T0200Z/ Parmer-Castro-Bailey-Lamb- 329 PM CDT Thu Mar 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE NORTHWEST SOUTH PLAINS AND FAR SOUTHWEST PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR LESS AND A HIGH FIRE DANGER... * Wind...Southerly winds increasing to 25 to 35 mph with gusts to45 mph. * Humidity...Falling to 5 to 15 percent. * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$ TXZ034>038-040>044-240200- /O.CON.KLUB.FW.A.0007.170324T1600Z-170325T0000Z/ Hockley-Lubbock-Crosby-Dickens-King-Terry-Lynn-Garza-Kent- Stonewall- 329 PM CDT Thu Mar 23 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE SOUTHERN HALF OF THE SOUTH AND ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15% OR LESS AND A HIGH FIRE DANGER... * Wind...Northwest, turning more northerly late afternoon, at 25 to 35 mph with gusts to 50. * Humidity...Falling to around 15% * Fuels...Extremely dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Monitor later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 4:52 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 23, 4:52 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 452 AM CDT Thu Mar 23 2017 .SHORT TERM... An active weather day is shaping up across the region with strong winds this afternoon, and then potential severe thunderstorms late this afternoon and evening. A vigorous upper level storm system near Las Vegas, Nevada early this morning will cross the Four-Corners later today, en route to southeast Colorado early Friday morning. System appears it will deepen slightly between 06z and 12z Friday. Surface pressure falls already underway across the southern plains will increase later today, with stiff southerly flow developing, enough to justify wind advisory conditions across the area this afternoon and at least early evening. A surface dry-line will tighten near the Texas-New Mexico border; solutions generally agree within a county-width or so where the dry- line will shape up late this afternoon, though we have continued to favor the more western versions with the surface low still to our west as well. Thunderstorm chances will improve from late afternoon into the evening as height falls lead to steepening mid level lapse rates and weakening of the low level cap. Coverage of thunderstorms still not clear due to relatively poor overall moisture depth and quality from source regions further south and east in the lone star state. But still should be adequate for isolated to scattered coverage initially late this afternoon, and perhaps still with enough low level hodograph turning to support discrete supercells and at least a small tornado risk for the western South Plains and southwest Panhandle. Thereafter, nearly straight line hodographs favor a potential squall line as a Pacific cold front catches up and sweeps the line eastward this evening through the central and eastern South Plains; high winds and large hail will become the primary threats. Thunderstorm chances will dwindle on the Caprock later tonight but will continue over the Rolling Plains at least a little after midnight before veering leads to drying there as well. Most other guidance followed fairly close. RMcQueen .LONG TERM... By the start of this forecast period, models are in overall excellent agreement of the position of the upper level low, placing the center just north of the TX and OK Panhandles. From there, the turn to the southeast is still slated with the GFS pulling the system away ever so slightly faster. In the grand scheme, not much has changed with this forecast package as far as winds go. H7 winds of 50 to 60 KT with a narrow band of 75 and 850mb at 45-50 KT will mix down to produce healthy wind speeds/gusts at the surface during the day and evening Friday. Therefore, have issued a High Wind Watch for the top two rows of counties of the forecast area beginning 11 AM Friday morning and extending through 7 PM. These counties should receive enough wrap around moisture and cooling from the exiting system to keep fire weather concerns lower, however, our bottom two rows of counties will be of greater concern. Winds of 25-35 with gusts to 50 and RH values falling into the teens are cause for some concern with the cured fuels. Therefore, a Fire Weather Watch has been issued for those counties beginning at 11 AM Friday and extending until 7 PM. Should conditions still look unfavorable or worsen, this could be upgraded to a Red Flag Warning. Blowing dust will also be a problem, especially on the Caprock, Friday, causing possible reductions in visibilities. So, to recap the Friday hazards: secure items that could blow away, be aware that some tree limbs are likely to break in winds like these, avoid all outdoor burning, understand that driving (especially in high profile vehicles) may become difficult at times, and visibilities could drop quickly due to blowing dust. Saturday will be a downright beautiful day compared to the previous two with light winds, highs in the 70s and mostly sunny skies. Sunday ushers the passage of a weak trough north of the region that does little more than bring us a breezy afternoon. From there we are watching the next bowling ball low develop for mid week. At this point, there is still too much model disagreement on the timing and track of this system to put much confidence in high POPs attm. The Euro is very progressive with this system, while the GFS takes its time developing a deeper low further into the Desert Southwest. Other solutions lie in between. Therefore, have kept to slight chance / low end chance POPs until greater model consensus begins to develop. FIRE WEATHER DISCUSSION... (Today) Strong south winds will develop this afternoon and will lead to critical fire weather conditions west of the dry-line. There is potential the dryline will be just far enough east for elevated to critical fire weather to develop along the state line. We will continue assessing the need for either Red Flag Warning or Elevated Fire Danger products through the morning. RMcqueen (Friday) In response to a passing and exiting potent low pressure system to our northeast, winds are expected to pick up across the southern half of the South and Rolling Plains to between 25 - 35 mph with gusts to 50. Though temperatures will be cooler with the passage of a Pacific front, RH values are still forecast to drop at or below 20 percent for this area. Much of the area will be closer to 15 percent. Therefore, a Fire Weather Watch has been issued for all of the southern half of the South and Rolling Plains on Friday from 11 AM to 7 PM. Further to the north, though winds will be higher, some moisture is expected to return to the area on the backside of the low, keeping RH values above 20 percent. A Rangeland Fire Danger Statement may be needed for those areas, though, due to sustained elevated 20 foot winds of greater than 25 mph. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday evening for TXZ033>044. Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening for TXZ021>044. High Wind Watch from Friday morning through Friday evening for TXZ021>032. && 05/74
Hazardous weather outlook, Mar 23, 4:43 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 443 AM CDT Thu Mar 23 2017 TXZ021>044-240945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 443 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A Wind Advisory is in effect from 1 PM to 9 PM today for all of the Southern Texas Panhandle, as well as the South and Rolling Plains. Southerly winds will increase to 25-35 mph with gusts to 50. A marginal risk of severe thunderstorms is possible from the Texas State line eastward to approximately a Brownfield to Hart line. A slight risk of severe thunderstorms exists east of this line this evening. Large hail of an inch in diameter and winds in excess 60 mph will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Watch is in effect for Friday from 11 AM to 7 PM for the Southern Texas Panhandle and northern half of the South and Rolling Plains for expected north-northwest winds of 30-40 mph with gusts to 55 mph possible. A Fire Weather Watch is in effect for the southern half of the South and Rolling Plains for Friday from 11 AM to 7 PM for expected north-northwest winds of 25-35 mph with gusts to 50 and RH values falling to around 15 percent. Blowing dust may also reduce severely visibilities, especially on the Caprock. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:16 AM CDT | Fire Weather Watch | LUB | Cochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more | 26 hr |
| Mar 23, 4:25 AM CDT | High Wind Watch | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more | 24 hr |
| Mar 23, 4:25 AM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 17 hr |
| Mar 23, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 36 min |
Nearby
Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.